Researchers have emphasised the importance of understanding a patient’s drug and sexual history when investigating visual disturbances, highlighting the case of a bisexual man who presented with a 10-day history of central visual blurring and metamorphopsia having inhaled poppers for the first time.
‘Poppers’ – a group of alkyl nitrite chemicals – cause euphoria, sexual arousal and relaxation of smooth muscles including the anal sphincter, and are popular in the gay partying community.
Writing about the patient, the authors noted “slit-lamp examination was unremarkable, with normal fundal views. His best corrected visual acuity was 6/15 in the left eye and 6/12 in the right, improving to 6/12 and 6/9.5, respectively, with pinhole. His pupil reactions and colour vision were normal. Spectral domain optical coherence tomography (SD-OCT) showed disruption of the inner and outer segment layers, confined to the fovea.
At three months, the patient’s best corrected visual acuity had only improved to 6/9.5 bilaterally. OCT showed improvement in the photoreceptor layer, although some mild changes in the foveal area remained.
They reported that of 30 published cases of poppers retinopathy / maculopathy “all cases present with bilaterally symmetrical central field loss or distortion, with preservation of peripheral fields. Other symptoms such as loss in colour vision, photopsias and positive scotomas are more variable”.
They noted disease progression did not appear to be dose dependent and successfully halted following discontinued use of the substance though recovery was variable.